Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

July 14, 2016Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 14, 2016, 8:13 AM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 8:13 AM CDT (13:13 UTC)
Expired
Jul 14, 2016, 9:00 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 62 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS83 KDDC 141313
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 AM CDT THU JUL 14 2016
 
KSZ090-141400-
BARBER KS-
813 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 900
AM CDT...

AT 812 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SHARON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...SHARON AND HAZELTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9845 3715 9875 3746 9853 3744 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 1312Z 287DEG 33KT 3724 9844 

$$

KRUSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:11 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 3:11 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
311 AM CDT THU JUL 14 2016

.SYNOPSIS...
Issued at 247 AM CDT Thu Jul 14 2016

West-northwesterly mid to high level flow, a stalled out frontal
boundary, moist low level upslope flow on the cool side of the
front and plenty of instability is a prescription for periodic
thunderstorm clusters in the summer. This pattern will continue
through Friday before upper level ridging builds across the
central plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Thu Jul 14 2016

Thunderstorms will be ongoing across central and parts of
southwest Kansas this morning as weak shortwave trough passes.
There could be a rejuvenation of storms this afternoon
if the lower levels recover from this morning's stabilizing cool
thunderstorm outflow. If surface based thunderstorms develop with
daytime heating, then these could be severe with very large hail
and possibly even a tornado or two based on the strongly veering
wind profile. However, there is tremendous uncertainty in this
scenario and much more will be known by mid-morning as overnight
thunderstorms die off. Highs today are problematic due to
uncertainty with degree of cool thunderstorm outflow this morning.
Highs should be mostly in the 80s, with some readings near 90
along the Oklahoma state line where the affects of morning
convection will be less.

.LONG TERM...(Friday through Wednesday)
Issued at 247 AM CDT Thu Jul 14 2016

Another thunderstorm cluster is possible Friday evening as west-
northwesterly mid level flow persists. These could be severe as
well but the details of this event will be strongly modulated by
what happens with the lower level airmass leading up to Friday. A
warming trend can be expected with highs climbing well into the
90s for the weekend with very small chances for thunderstorms
Saturday. Next week looks mainly dry with temperatures from 95 to
100 degrees just about every day. Some readings over 100 degrees
are possible later next week after the ground dries out well from
previous rains and humidity levels gradually go down. However,
given the relative wetness we have seen this spring and early
summer, reaching well over 100 degrees may continue to be hard to
obtain in places like Dodge City and Garden City unless we can
achieve over a solid week without rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1258 AM CDT Thu Jul 14 2016

Low level moist easterly upslope flow will continue through the
period. There is a chance of thunderstorms at the TAF sites after
08z. VFR conditions can be expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  65  86  66 /  40  40  40  50
GCK  88  64  86  66 /  30  20  40  50
EHA  93  64  88  65 /  30  20  20  20
LBL  91  65  88  66 /  40  30  30  30
HYS  85  65  86  66 /  80  30  40  40
P28  89  69  88  68 /  60  60  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 4:14 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT THU JUL 14 2016

KSZ030-031-043>046-061>066-074>081-084>090-150915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
414 AM CDT THU JUL 14 2016 /314 AM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND THESE STORMS COULD BE
MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS
HIGH AS 60 MPH. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON WITH
DAYTIME HEATING. THESE STORMS COULD CONTAIN HAIL FROM QUARTER TO
GOLFBALL SIZE AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY
NIGHT. THESE COULD BE SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

JF

In the hours before

Special weather statement, Jul 14, 6:06 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 AM CDT THU JUL 14 2016

KSZ063-064-077>080-088-089-141200-
FORD KS-FINNEY KS-GRAY KS-EDWARDS KS-KIOWA KS-CLARK KS-COMANCHE KS-
HODGEMAN KS-
606 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...WESTERN COMANCHE...FORD...SOUTHWESTERN PRATT...SOUTHWESTERN
EDWARDS...NORTHEASTERN CLARK...SOUTHWESTERN HODGEMAN AND KIOWA
COUNTIES UNTIL 700 AM CDT...

AT 604 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BLOOM...MOVING NORTHEAST AT 30 MPH. OTHER STRONG
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR COLDWATER AND ALSO
CIMARRON.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...COLDWATER...BUCKLIN...GREENSBURG...
SPEARVILLE...HAVILAND...PROTECTION...MULLINVILLE...FORD...ENSIGN...
BLOOM...WILMORE...CLARK STATE LAKE...WRIGHT...LAKE COLDWATER...
HOWELL...FT. DODGE...BELLEFONT AND KINGSDOWN.

LAT...LON 3778 10047 3821 10022 3758 9901 3754 9901
      3708 9938
TIME...MOT...LOC 1104Z 234DEG 34KT 3758 9995

KRUSE
Special weather statement, Jul 14, 6:53 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 AM CDT THU JUL 14 2016

KSZ063-064-076>078-141300-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-HASKELL KS-
653 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FINNEY...GRAY...
NORTHWESTERN FORD...NORTHEASTERN HASKELL AND SOUTHWESTERN HODGEMAN
COUNTIES UNTIL 800 AM CDT...

AT 653 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHARLESTON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...PIERCEVILLE...INGALLS...ENSIGN...CHARLESTON...
KALVESTA AND THE HAGGARD ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3761 10075 3798 10077 3819 10020 3762 10021
TIME...MOT...LOC 1153Z 234DEG 19KT 3783 10055

KRUSE
Special weather statement, Jul 14, 7:00 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 AM CDT THU JUL 14 2016

KSZ080-081-089-090-141300-
KIOWA KS-BARBER KS-PRATT KS-COMANCHE KS-
700 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...SOUTHERN
PRATT...BARBER AND SOUTHEASTERN KIOWA COUNTIES UNTIL 800 AM CDT...

AT 700 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF SUN CITY...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...MEDICINE LODGE...KIOWA...HARDTNER...SHARON...SAWYER...
HAZELTON...ISABEL...COATS...LAKE CITY...SUN CITY...WILMORE...AETNA...
BELVIDERE...CAIRO AND CROFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9898 3738 9930 3778 9847 3739 9846
      3738 9837 3713 9835 3700 9835
TIME...MOT...LOC 1200Z 260DEG 22KT 3731 9898

KRUSE
Local storm report, Jul 14, 7:34 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 AM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             MONTEZUMA               37.60N 100.44W
07/14/2016  E0.88 INCH       GRAY               KS   PUBLIC

            .

&&

SMR
Local storm report, Jul 14, 7:41 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 AM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             1 SW GARDEN CITY        37.97N 100.88W
07/14/2016  M0.88 INCH       FINNEY             KS   LAW ENFORCEMENT

            .

&&

SMR
Special weather statement, Jul 14, 8:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 AM CDT THU JUL 14 2016

KSZ090-141400-
BARBER KS-
813 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 900
AM CDT...

AT 812 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SHARON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...SHARON AND HAZELTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9845 3715 9875 3746 9853 3744 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 1312Z 287DEG 33KT 3724 9844

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:06 AM CDTSpecial Weather StatementDDCFinney, Gray54 min
Jul 14, 5:12 AM CDTSpecial Weather StatementDDCHamilton33 min
Jul 14, 5:18 AM CDTSevere Thunderstorm WarningDDCFinney, Gray29 min
Jul 14, 5:32 AM CDTSpecial Weather StatementDDCStafford58 min
Jul 14, 5:58 AM CDTSpecial Weather StatementDDCHaskell, Meade62 min
Jul 14, 6:01 AM CDTSpecial Weather StatementDDCFinney, Scott74 min
Jul 14, 6:06 AM CDTSpecial Weather StatementDDCFord, Kiowa54 min
Jul 14, 6:23 AM CDTSevere Thunderstorm WarningDDCComanche37 min
Jul 14, 6:53 AM CDTSpecial Weather StatementDDCGray67 min
Jul 14, 7:00 AM CDTSpecial Weather StatementDDCBarber, Pratt60 min
Jul 14, 7:24 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade36 min
Jul 14, 8:26 AM CDTSpecial Weather StatementDDCFord, Gray64 min
Jul 14, 8:40 AM CDTSpecial Weather StatementDDCPratt20 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.